Connect with us

Health

Urgent drug alert issued over contaminated antibiotics – check yours now

AN urgent drug alert has been issued over contaminated antibiotics due to a toxic compound having been detected in some batches.

Patients taking Targocid have been urged to check their 200mg packs after people became unwell.

The issue was detected when four patients experienced high fevers for three hours after taking one dose

If taken, the medication could cause inflammation-related symptoms, high fever and, in very serious cases, septic shock, the Medicines and Healthcare products Regulatory Agency (MHRA) said.

The batch numbers are 0J25D1 or 0J25D2, and patients should also check the expiry date – with affected batches being dated 30/04/2023.

If your medication falls into this category, you should stop taking it immediately and seek medical advice from a healthcare professional.

The issue was detected when four patients experienced high fevers for three hours after taking one dose.

If you think you have taken a contaminated dose, you should be looking out for symptoms such as a fever or low body temperature.

Other signs include:

  • cold, clammy, pale or mottled skin
  • a fast heartbeat
  • fast breathing
  • severe breathlessness
  • severe muscle pain
  • feeling dizzy or faint
  • a change in mental state such as confusion or disorientation
  • slurred speech
  • nausea and vomiting
  • diarrhoea
  • feeling increasingly unwell.

The medicine is usually prescribed to adults and children – including newborn babies, to treat bacterial infections.



This could be for infections of the skin, or underneath the skin, sometimes referred to as soft tissue.

It can also be used for infections in the bones, joints and lungs and is administered via injections.

Dr Alison Cave, MHRA Chief Safety Officer, said: “Patient safety is always our priority.

“It is vitally important that you check the labels of your Targocid 200mg powder and if the batch number is 0J25D1 or 0J25D2, you should stop using the medicine and seek immediate medical advice from a healthcare professional.

“If you are unsure which batch you have been given to use at home, please seek medical advice.

“Your healthcare professional will arrange a new prescription for you and answer any questions you may have.

“If you are using Targocid 200mg powder and experience any new symptoms, seek medical assistance or visit the nearest accident and emergency centre. Please report any adverse reactions via the Yellow Card scheme website.

“We have taken prompt action to ensure affected batches will no longer be given to patients. Other products containing teicoplanin have not been affected by this recall.”

It’s thought that around 50,000 packs have already been distributed.

Around 8,200 packs are also on hold and will not be released.

Medics have been advised that due to results observed, there is a ‘ potential life threatening or serious risk to patient health’.

Officials have been told to be aware of the symptoms listed above – with pharmacists and dispensing GPs being told to stop using the affected batch immediately.

Click to comment

Leave a Reply

Advertisement

Must See

Advertisement

More in Health